Dense Fog, Culpeper
- When
- December 13, 8:00 PM EST to December 14, 11:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Areas of dense fog developed during the late evening hours of December 13th and continued through late morning on December 14th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Areas of dense fog developed during the late evening hours of December 13th and continued through late morning on December 14th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 13, 7:42 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 742 PM EST THU DEC 13 2007 .SYNOPSIS... LOW PRESSURE WILL MOVE EAST OF THE REGION OVERNIGHT. HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION FRIDAY AND FRIDAY NIGHT. A SIGNIFICANT WINTER STORM MAY AFFECT THE REGION THIS WEEKEND...PROVIDING A WINTRY MIX OF PRECIPITATION. GUSTY WINDS ARE EXPECTED AS THE STORM DEPARTS SUNDAY...THEN HIGH PRESSURE IS FORECAST TO REBUILD EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... ...FOG DEVELOPING... WATER VAPOR LOOP SHOWS THE SOUTHERN STREAM WAVE MOVING OVERHEAD AS THE NORTHERN STREAM WAVE MOVES ACROSS THE UPPER GREAT LAKES. THE REMNANTS OF OLGA IS MOVING WEST OF CUBA AS AN UPPER LOW DIGS INTO BAJA CALIFORNIA. ACARS 400-250MB WIND OBSERVATIONS SHOW A 140-180KT WESTERLY JET OVER NEW ENGLAND...AT THE CONFLUENCE OF THE SOUTHERN AND NORTHERN STREAMS. 20Z SURFACE ANALYSIS PLACED A 1013MB CYCLONE ALONG THE DELMARVA WITH A COLD FRONT STRETCHED SOUTHWEST INTO THE WESTERN GULF. A BACKDOOR COLD FRONT HAS STALLED OVER SOUTHERN NEW YORK NORTHWEST TO A 990MB CYCLONE NORTH OF LAKE SUPERIOR. DOWNSLOPE FLOW WILL CLEAR STRATUS EAST OF THE MOUNTAINS DURING THE LATE EVENING. BELIEVE A FOG EVENT WILL SET UP LATE THIS EVENING AS FLOW IS WEAK AND MOIST AT THE SURFACE AS THE LOW DEPARTS THE DELMARVA. MODELS DO POOR IN THESE SITUATIONS...HOWEVER MAV MOS HAS BEEN TRENDING THIS DIRECTION...AND 4KM LWX WRF-NMM (GFS BOUNDARY CONDITIONS) ALSO HAS A GOOD HANDLE. HAVE UPDATED THE FORECAST EARLY TO ADD MENTION OF FOG. A DENSE FOG ADVISORY MAY BECOME NECESSARY LATE THIS EVENING. BEST GUIDANCE I HAVE TO FIT CONCEPTUAL MODEL IS THE 4KM LWX WRF-NMM...WHICH DEVELOPS DENSE FOG NEAR MRB AND FAR WESTERN DC SUBURBS EARLY EVENING (APPEARS TO BE OCCURRING WITH OBSERVATIONS)...THEN TO THE SOUTHEAST SOUTH OF BALTIMORE...ACROSS DC METRO...AND LOWER SOUTHERN MARYLAND OVERNIGHT. THE BACK EDGE SHOULD ERODE AS DRIER AIR MIXES IN DUE TO STRENGTHENING DOWNSLOPE FLOW. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... SFC HIPRES BUILDS TMRW UNDER ZNL MID-UPR LVL FLOW. NWLY SFC WNDS SHUD CONT TO SCOUR OUT CLDS...FOR A PRETTY NICE DAY. MOSGUIDE COOLER THAN MAV/MET...AND SEEMS LIKE A GOOD FIT FOR PTTN. THE WEEKEND STORM SYSTEM IS COMPLEX...ESPECIALLY W/ SINGLE MODEL RUNS TAKING VARIOUS POSITIONS OF THE EAST COAST LOWS IN DIFFERENT DIRECTIONS OFF THE COAST. MORNING RUNS BEGAN TO CONVERGE ON A TRACK OVER DELMARVA STRAIGHT OVER NYC. LATER RUNS AND ENSEMBLE MEANS LATELY ARE PULLING THE LOW FURTHER OFF THE COAST. NORMALLY A MORE OFFSHORE TRACK WOULD BE GOOD FOR SNOW BANDS ACROSS THE PIEDMONT OF THE EASTERN SEABOARD FROM THE MID ATLANTIC AND UP THE COAST. THIS SITUATION HAS MORE CHARACTERISTICS OF WIDESPREAD MIXED PRECIP ACROSS THIS SAME AREA...ESPECIALLY AT THE ONSET AND INTO THE NIGHTTIME HOURS ON SATURDAY. ENSEMBLE MEMBERS ALSO LEANING AGAINST A SFC LOW DRIVING INTO THE TN/OH RIVER VALLEYS...KEEPING W/ A DEEPENING LOW SLIDING OFF THE COAST NEAR THE TIDEWATER REGION BY SUNDAY MORNING. MORE CONFIDENCE FOR ALL SNOW AREAS FOR NOW ARE BACKED UP ACROSS THE CENTRAL APPALACHIANS AND WEST OF I-81. THE I-95 CORRIDOR...W/ VARIOUS CONTRIBUTIONS OF A WEAK 700-850MB LAYER WAA SLIDING IN AHEAD OF THE SYSTEM. A STRONG SFC HIGH WILL MOVE ACROSS SRN QUEBEC AND INTO MAINE DURING THE DAY ON SAT. THOU RESIDENCE TIME ACROSS THE NECESSARY AREA FOR A STRONG CAD SETUP NOT LIKELY. WILL HAVE TO WATCH FOR BETTER MODEL CONVERGENCE AND BETTER RUN/CONSISTENCY W/ THE ENSEMBLE MEANS FOR A BETTER TRACK OF THIS SYSTEM. A WINTER WX WATCH NOT ANTICIPATED AT THIS TIME...W/ THE LINGERING UNCERTAINTY IN THIS COMPLEX FORECAST. && .LONG TERM /MONDAY THROUGH THURSDAY/... A STRONG WEST-NORTHWEST FLOW BEHIND THIS STORM SYSTEM WILL CONTINUE FOR SUNDAY NIGHT INTO MONDAY. THERE SHOULD BE ENOUGH LOW- LEVEL MOISTURE OFF THE GREAT LAKES FOR SCATTERED SNOW SHOWERS ACROSS THE POTOMAC HIGHLANDS SUNDAY NIGHT AND POSSIBLY INTO MONDAY. HIGH PRESSURE WILL BUILD OVER THE MID-ATLANTIC FOR MONDAY NIGHT THROUGH TUESDAY BRINGING DRY AND SEASONABLE CONDITIONS. A WEAK CLIPPER SYSTEM WILL PASS THROUGH TUESDAY NIGHT INTO EARLY WEDNESDAY BUT IT SHOULD BE TOO FAR NORTH FOR ANY CHANCE OF PRECIPITATION. HIGH PRESSURE WILL BRING MORE DRY AND SEASONABLE CONDITIONS THROUGH THURSDAY. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... BELIEVE A FOG EVENT WILL SET UP LATE THIS EVENING AS FLOW IS WEAK AND MOIST AT THE SURFACE AS THE LOW DEPARTS THE DELMARVA. DRIER AIR WILL WORK IN FROM THE NORTHWEST...IMPROVING VISIBILITIES LATE TONIGHT. MODELS DO POOR IN THESE SITUATIONS...HOWEVER MAV MOS HAS BEEN TRENDING THIS DIRECTION...AND 4KM LWX WRF-NMM (GFS BOUNDARY CONDITIONS) ALSO HAS A GOOD HANDLE. NEXT SIG STORM WILL SPREAD WINTER PRECIP AFTER 21Z SAT AND CONTINUE THROUGH 18Z SUN. AT THIS TIME LOOKING MORE LIKE FZRA/PL WITH POTENTIAL CHANGEOVER TO RAIN AT ERN MOST TAF SITES. POTENTIAL EXISTS FOR MAJOR ICE STORM AT KMRB. POTENTIAL FOR HIGH WINDS (GUSTS GREATER THAN 45 KTS) SUN AFTERNOON AS LOW PRES EXITS THE REGION. THINGS IMPROVE ON MON. && .MARINE... BOTH THE 12/18Z RUNS OF 4KM LWX WRF-ARW AND NMM INDICATE WINDS OVER THE WATERS WILL BECOME NORTHWEST 10-15 KNOTS OVERNIGHT AS COLD ADVECTION BEGINS. WINTRY SYSTEM EXPECTED FROM SAT AFTN INTO SUN AFTN. A MIX OF WINTRY PRECIP EXPECTED OVERNIGHT...W/ MAINLY RAIN EXPECTED ACROSS AND NEAR THE BAY. GUSTY WINDS BEHIND THE SYSTEM ON SUNDAY...POSSIBLY GALE FORCE FOR A SHORT PERIOD ON SUN AFTN. SCA COND/S POSSIBLE FROM SAT AFTN THRU MONDAY AFTN. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY SUNDAY NIGHT INTO MONDAY BEHIND THE STRONG STORM SYSTEM OVER NEW ENGLAND. HIGH PRESSURE WILL BRING TRANQUIL CONDITIONS FOR MONDAY NIGHT THROUGH THURSDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...HTS NEAR TERM...ROGOWSKI SHORT TERM...GMS/HTS LONG TERM...BJL AVIATION...ROGOWSKI/ROSA MARINE...ROGOWSKI/BJL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 336 PM EST THU DEC 13 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-141000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 336 PM EST THU DEC 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SIGNIFICANT WINTER STORM WILL IMPACT THE REGION BEGINNING SATURDAY AND CONTINUING THROUGH SUNDAY. THE EXACT TIMING...TRACK AND STRENGTH DETAILS ASSOCIATED WITH THIS STORM REMAIN UNCERTAIN AT THIS TIME...HOWEVER IT IS LIKELY THAT AT LEAST A PORTION OF THE REGION WILL EXPERIENCE SIGNIFICANT WINTRY PRECIPITATION. CLIMATOLOGICALLY FAVORED LOCATIONS FOR WINTRY PRECIPITATION ARE AREAS WEST OF INTERSTATE 81...WITH A VERY TIGHT GRADIENT OF A WINTRY MIX OF PRECIPITATION ALONG THE I-95 CORRIDOR ASSOCIATED WITH THE COASTAL FRONT...AND RAIN CLOSER TO SOUTHERN MARYLAND AND KING GEORGE COUNTY VIRGINIA. CONFIDENCE ON WHERE THE COASTAL FRONT SETS UP WILL LIKELY NOT BE HIGHER UNTIL FRIDAY...BUT ALL INTERESTS IN THE REGION SHOULD BE ON ALERT FOR FUTURE UPDATES ON THIS WEEKEND WINTER STORM. GUSTY NORTHWEST WINDS BEHIND THIS WINTER STORM MAY REQUIRE GALE WARNINGS ACROSS THE MARINE WATERS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT AND GUSTS TO 40 MPH WILL BE POSSIBLE OVER THE LAND AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68274, 68277, 68279, 68281, 68282, 68280, 68275, 68278, 68276.